How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Linda Your Own Question
Dr Linda
Dr Linda, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1295
Experience:  I am a practicing veterinarian with over 20 years experience in a mixed animal practice.
75966804
Type Your Dog Veterinary Question Here...
Dr Linda is online now
A new question is answered every 9 seconds

My dog Oscar was treated for ear infections last week with

Customer Question

My dog Oscar was treated for ear infections last week with BMT. The vet said the BMT ointment would stay in his ears for two weeks. She warned there would be some temporary hearing impairment, but my dog has been completely deaf since the treatment. Based on the internet search I did, it seems like is some concern about permanent deafness. I am concerned. Are there steps that can be taken to flush out the BMT ointment? Oscar is miserable from his sudden hearing loss.
JA: I'm sorry to hear that. There are all sorts of infestations Oscar can pick up. I'll have you talk to the Veterinarian who'll sort out what is wrong and help you decide what to do about it. Is there anything else important you think the Veterinarian should know about Oscar?
Customer: No, I think my message explains the situation. Thanks!
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr Linda replied 3 months ago.

Hello, this is Dr. Linda. I hope I can help with your question today.

I am so sorry for your concerns about Oscar. This is a very unfortunate side effect of certain antibiotics, especially the aminoglycosides to which Neomycin belongs ( the "N" in BNT ). There is no way to know if his deafness is permanent or how much of his hearing will return. Only time will tell. After a week, flushing will not change anything, so the most important thing is to make sure that if Oscar requires any further treatment for ear infections, nothing is used that might contribute to any further hearing damage. Definitely, never use any aminoglycoside anywhere near his ears.

To be clear, these antibiotics are usually vey well tolerated & are very important in their use to fight infections. But like most medications, occasionally side effects are experienced. Hopefully, this will only be a temporary situation for Oscar.

I hope this makes sense & you find the information helpful. Please let me know if you have any further questions or concerns.

Thank you.

Expert:  Dr Linda replied 3 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr Linda